Opiate Overdose 

You have been treated for an overdose of opiates such as a prescription pain medicine or heroin. Taking too many opiates is dangerous. They cause breathing to slow and possibly stop. If you stop breathing for more than 2 to 3 minutes, your heart can stop and you will die. In 2016, the CDC estimated that more than 42,000 people in the U.S. died from an opioid overdose.

Signs and symptoms of overdose

Symptoms can depend on how much of the drug and which ones were used. They include:

  • Trouble breathing or slow irregular breathing; breathing may even stop, which can cause death

  • Drowsiness, trouble arousing, or coma

  • Small, pinpoint pupils

  • Cyanosis. This is when lips and nails appear blue because you don't have enough oxygen in the blood.

  • Slow heart rate

  • Low body temperature (hypothermia)

  • Muscle spasm

  • Seizures

  • Death

If your overdose was severe, you may have been given an antidote such as naloxone. The antidote effect lasts for about 1 to 2 hours. If the opiate has not left your system by the time the antidote medicine wears off, your symptoms may return. These symptoms include drowsiness and slow breathing. 

If you were addicted and physically dependent on opiates, then naloxone may cause withdrawal symptoms to appear right away. These may consist of:

  • Body aches

  • Diarrhea

  • Abdominal cramps

  • Nausea

  • Vomiting

  • Runny nose

  • Sneezing

  • Sweating

  • Yawning

  • Restlessness

  • Irritability

  • Trembling

These symptoms will go away as the naloxone wears off.

Home care

The following guidelines will help you care for yourself at home:

  • Rest for the next 12 hours. 

  • Don't drive or operate any vehicle or dangerous equipment until all opioid effects have worn off and you no longer feel sleepy or drowsy.

  • If you were previously prescribed opioid medicines for pain, don't take any more of this medicine for the next 6 to 8 hours, unless your healthcare provider says it is safe to do so.

  • If opioids or other drugs were swallowed, you may have been given liquid charcoal to neutralize those drugs. The charcoal may cause nausea and vomiting over the next few hours. It will also cause a black color to your stools for the next 1 to 2 days. Usually, you will be given a laxative with the charcoal to speed the removal of any toxins from the digestive tract. This may cause diarrhea for up to 24 hours. If no laxative was given, you may become constipated. If this happens, you may take an over-the-counter laxative or suppository.

Follow-up care

Follow up with your healthcare provider, or as advised if all symptoms don't go away within 24 hours, or if constipation is not eased after 2 doses of laxatives. If your overdose was related to a drug addiction, seek drug counseling. Consider a drug treatment program to help break your habit.

Call 911

Call 911 if any of these occur:

  • Seizure

  • Trouble breathing or slow irregular breathing

  • Chest pain

  • Sudden weakness on one side of your body or sudden trouble speaking

  • Very drowsy or trouble awakening

  • Fainting or loss of consciousness

  • Rapid heart rate

  • Very slow heart rate

When to seek medical advice

Call your healthcare provider right away if any of these occur:

  • Cough with colored sputum

  • Fever of 100.4°F (38°C) or higher, or as directed by your healthcare provider

  • Redness, swelling or tenderness at the heroin injection site (if using IV drugs)

  • Feeling that you might harm yourself or another

Was this helpful?

Yes No
 

Tell us more.

Check all that apply.
 
 
 
 
 
NEXT ▶

Last question: How confident are you filling out medical forms by yourself?

Not at all A little Somewhat Quite a bit Extremely

Thank You!

© 2000-2020 The StayWell Company, LLC. 800 Township Line Road, Yardley, PA 19067. All rights reserved. This information is not intended as a substitute for professional medical care. Always follow your healthcare professional's instructions.